Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 189, NWS Nashville, TN

October 9, 2014Macon County, Smith County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 9, 2014, 9:48 AM CDT for Macon County, Smith County, Trousdale County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 9:48 AM CDT (14:48 UTC)
Expired
Oct 9, 2014, 10:15 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS54 KOHX 091448
SVROHX
TNC111-159-169-091515-
/O.NEW.KOHX.SV.W.0189.141009T1448Z-141009T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
948 AM CDT THU OCT 9 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  EASTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  EASTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1015 AM CDT

* AT 946 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  LAFAYETTE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BOILING SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3663 8581 3627 8585 3634 8610 3659 8607
TIME...MOT...LOC 1448Z 272DEG 33KT 3647 8595

$$

FORECASTER:07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:59 AM CDT, 49 minutes earlier.

Area forecast discussion, Oct 9, 8:59 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
859 AM CDT THU OCT 9 2014

.UPDATE...FOR MORNING DISCUSSION.

&&

.DISCUSSION...

HAD TO MAKE A COUPLE OF TWEAKS TO UP POPS ACROSS THE NORTH WITH
THE ONGOING CONVECTION. THESE STORMS ARE NOT PARTICULARLY
INTENSE...BUT A FEW CORES HAVE BEEN HIGH ENOUGH TO WARRANT AT
LEAST ONE REPORT OF PEA SIZED HAIL IN ROBERTSON COUNTY. THIS IS
DUE TO DECENT MID-LEVEL LAPSE RATES ACROSS THE AREA /6.5-7 DEGREES
C/ AND POSSIBLY SOME WEAK FORCING DUE TO THIS BOUNDARY STATIONED
JUST OFF TO OUR NORTH. WITH ALL OF THIS...SMALL HAIL AND EVEN THE
POTENTIAL FOR A STRONG WIND GUST WILL LIKELY PERSIST THROUGH THE
MORNING HOURS AS THESE STORMS TRAVERSE NORTHERN MIDDLE TN.

UNGER

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT THU OCT 9 2014/

AVIATION...
12Z TAFS...WARM FRONT LIFTING ACROSS THE AREA WILL PRODUCE SCT
SHRA/TSRA. COVERAGE AND LOCATION UNCERTAIN...SO GOING WITH VC IN
TAFS. OTHERWISE...VFR WITH MAINLY S WINDS AROUND 5KT.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Oct 9, 5:00 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU OCT 9 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY. MAIN CONCERNS
WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE SMALL HAIL...GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH
TUESDAY. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT
INTO TUESDAY AS A FRONTAL SYSTEM MOVES ACROSS THE MID STATE.
MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE HAIL...GUSTY TO DAMAGING WINDS...BRIEF HEAVY RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...MAINLY MONDAY INTO TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 9, 8:29 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
829 AM CDT THU OCT 9 2014

TNZ007-008-091415-
ROBERTSON-SUMNER-
829 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 827 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GUTHRIE...MOVING EAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ADAMS...CEDAR HILL...
SPRINGFIELD...CROSS PLAINS...ORLINDA...BLACK JACK...MITCHELLVILLE AND
PORTLAND.

SMALL HAIL...AND WINDS 35 TO 45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3633 8657 3637 8673 3641 8675 3638 8679
      3646 8712 3665 8711 3666 8659 3664 8655
      3666 8652 3665 8647

07
Special weather statement, Oct 9, 9:04 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 AM CDT THU OCT 9 2014

TNZ007>009-028-029-091445-
MACON-ROBERTSON-SUMNER-TROUSDALE-WILSON-
904 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON...ROBERTSON...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 859 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COTTONTOWN...PORTLAND...OAK
GROVE...BETHPAGE...CASTALIAN SPRINGS...WESTMORELAND...HARTSVILLE AND
LAFAYETTE.

SMALL HAIL...AND WINDS 35 TO 45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8657 3665 8653 3663 8594 3629 8613
      3637 8673 3639 8674 3666 8667 3666 8659
Special weather statement, Oct 9, 9:34 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CDT THU OCT 9 2014

TNZ009-010-029>031-091515-
CLAY-JACKSON-MACON-SMITH-TROUSDALE-
934 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...MACON...SMITH
AND TROUSDALE COUNTIES...

AT 932 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...HARTSVILLE...
LAFAYETTE...PLEASANT SHADE...RED BOILING SPRING...WHITLEYVILLE AND
MOSS.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3662 8551 3623 8560 3629 8614 3632 8616
      3632 8619 3634 8621 3664 8612

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:22 PM CDTAreal Flood AdvisoryOHXGiles113 min
Oct 9, 8:29 AM CDTSpecial Weather StatementOHXRobertson46 min
Oct 9, 9:04 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale41 min
Oct 9, 9:34 AM CDTSpecial Weather StatementOHXClay, Jackson, Macon, Trousdale41 min
Oct 9, 10:13 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett47 min
Oct 9, 10:51 AM CDTSpecial Weather StatementOHXFentress, Overton, Pickett39 min
Oct 9, 10:56 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett23 min
Oct 9, 11:21 AM CDTSpecial Weather StatementOHXDeKalb24 min
Oct 9, 6:52 PM CDTSpecial Weather StatementOHXDickson38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.